Utah, 2010

Winter Storm and Winter Weather in Utah, January 18 to 19, 2010

January 18 to 19, 2010 · NWS GJT · 5 events in 5 counties and zones

The first in a series of moist Pacific storms spread rain and snow across western Colorado and eastern Utah. Heavy snowfall favored southeast Utah and southwest Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The first in a series of moist Pacific storms spread rain and snow across western Colorado and eastern Utah. Heavy snowfall favored southeast Utah and southwest Colorado. This was the beginning of a very active and wet weather pattern across the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 3:59 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 18, 3:59 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MST MON JAN 18 2010

...WINTER WEATHER RETURNS...

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

LEAD SHORTWAVE PUSHING INTO UT EARLY THIS MORNING WITH REGIONAL RADAR
INDICATING AREAS OF LIGHT PRECIP FROM AZ TO ID AT 10Z. CLOUDS ALREADY
REACHING OUR AREA...WITH THE WAVE CROSSING AROUND MIDDAY TO MID AFTN.
EXPECT IT TO WEAKEN AS IT ENCOUNTERS SPLITTING FLOW TO OUR EAST. ONLY
LIGHT PRECIP AMTS EXPECTED TODAY...BUT THIS WAVE WILL BRING
INCREASING MOISTURE AND PRIME THE ATMOSPHERE FOR A STRONGER WAVE ON
TUE.

EXPECT THE AREA TO BE BETWEEN WAVES LATE TODAY. FORCING IMPROVES
AFTER MIDNIGHT IN A COMBINATION OF WARM ADVECTION...STRENGTHENING SSW
OROGRAPHICS...AND DIVERGENT FLOW ALOFT AHEAD OF THE SHORTWAVE.
FORCING MAXIMIZES OVER SE UT/SW CO. 700 MB SPECIFIC HUMIDITY RISES
ABOVE 3 G/KG. BEST PRECIP EXPECTED BETWEEN MIDNIGHT TONIGHT AND NOON
TUE. BUFKIT SOUNDING SHOW DEEP SATURATED LAYER AT DURANGO...SO SAN
JUAN FOOTHILLS LOOK HEADED FOR ALL SNOW AS SFC DEWPOINTS FORECAST TO
REMAIN BELOW FREEZING. BOOSTED POPS FOR THE EASTERN UINTA BASIN AS
COLD AIR REMAINS TRAPPED AND SETS THE STAGE FOR AN OVERRUNNING PRECIP
EVENT...LATER SHIFTS WILL NEED TO WATCH THIS. SHORTWAVE PASSES TUE
AFTERNOON WITH VORT MAX TRACKING NEWD ACROSS UT...WITH SHIFT TO A BIT
MORE WESTERLY FLOW FOR A TIME THAT WILL BE MORE FAVORABLE FOR SNOW IN
THE NRN MTNS TUE AFTN/EVE. PRECIP DECREASING TUE NIGHT....BUT THE
NEXT WAVE IS NOT BE FAR BEHIND FOR WED.

CURRENT WINTER HIGHLIGHTS LOOK OKAY THOUGH SIGNIFICANT ACCUMS FOR
THE SAN JUANS NOT EXPECTED UNTIL TONIGHT. SINCE THIS LOOKS TO BE
A LARGELY OROGRAPHIC EVENT...HAVE FOLLOWED THE HIGHER RESOLUTION
NAM12 SNOW FORECAST FOR THE LOCATION OF THE HEAVIER AMTS. THUS...HAVE
EXPANDED THE HIGHLIGHTS TO INCLUDE WINTER WEATHER ADVISORIES FOR THE
GRAND MESA...UNCOMPAHGRE PLATEAU...ROAN AND TAVAPUTS PLATEAUS IN
CO...AND EAST TAVAPUTS PLATEAU IN UT. PROGRESSIVE NATURE OF THE WAVES
SHOULD HELP LIMIT SNOW ACCUMS TO ADVISORY LEVELS HERE. THESE NEW
ADVISORIES RUN FROM MIDNIGHT TONIGHT UNTIL MIDNIGHT TUE NIGHT...
THOUGH SOME LIGHT SNOW IS POSSIBLE THIS EVENING. EASTERN UINTA MTNS
LOOK SHY OF ADVISORY AMTS RIGHT NOW. FLOW ORIENTATION A LITTLE TOO
SOUTHERLY FOR PRIME OROGRAPHIC SNOW AT CRESTED BUTTE AND GOTHIC...SO
LEFT THE WEST ELK/SAWATCH MTNS OUT OF AN ADVISORY AS WELL.

.LONG TERM...WEDNESDAY THROUGH MONDAY

IT CONTINUES TO LOOK LIKE A WET SECOND HALF OF THE WEEK. THE
MID-RANGE MODELS BRING ONE PACIFIC TROUGH AFTER ANOTHER THROUGH THE
FORECAST AREA. ONE SHORTWAVE MOVES THROUGH EARLY WED...THEN ANOTHER
EARLY THURSDAY. THE MOST SIGNIFICANT SYSTEM OF THE EXTENDED PERIOD IS
PROJECTED TO IMPACT THE AREA THURSDAY NIGHT. THIS TROUGH STRENGTHENS
OVER AZ AS IT APPROACHES. THE JET STRENGTHENS OVER AND JUST SOUTHEAST
OF THE FORECAST AREA...AND PLENTY OF MOISTURE ADVECTS IN. THE GFS AND
ECMWF REMAIN IN GOOD AGREEMENT WITH TIMING...PATH...AND INTENSITY OF
THE STORMS TO AFFECT THE AREA WED THRU FRI. HAVE NOT ADJUSTED TEMPS
MUCH AND SIMPLY RAMPED UP POPS...QPF...CLOUD COVER.

THE LARGE TROUGH MOVES ACROSS THE AREA FRI NIGHT AND SAT...CAUSING
WINDS ALOFT TO SHIFT TO THE NW WITH COLD ADVECTION MOVING IN.
MOISTURE SLOWLY ERODES TO THE EAST...BUT THROUGH THE WEEKEND SNOWFALL
WILL FAVOR NORTH AND NW FACING TERRAIN.

&&

.AVIATION...

PATCHY VALLEY FOG WILL PRODUCE PERIODS OF MVFR VSBYS OF 3-5 MILES
NEAR KVEL KHDN KGJT KRIL KEGE THROUGH 18Z TODAY. SNOWFALL WILL
INCREASE OVER THE SOUTHERN CO AND UT MOUNTAINS THROUGHOUT THE DAY...
PRODUCING MVFR AND LOCAL IFR CIGS AND VSBYS. THESE CONDITIONS WILL
SPREAD TO THE NORTHERN AND CENTRAL CO AND UT MOUNTAINS TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM LATE THIS AFTERNOON THROUGH TUESDAY
       EVENING FOR ZONE 19.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH TUESDAY
       EVENING FOR ZONES 21/22/23.
     WINTER WEATHER ADVISORY LATE MONDAY AFTERNOON THROUGH TUESDAY
       EVENING FOR ZONE 18.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH TUESDAY
       EVENING FOR ZONES 3/9/17.
UT...WINTER STORM WARNING LATE MONDAY AFTERNOON THROUGH TUESDAY
       EVENING FOR ZONE 28.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH TUESDAY
       EVENING FOR ZONE 25.

SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Jan 18, 5:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST MON JAN 18 2010

COZ001>014-017>023-UTZ022>025-027>029-191245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST MON JAN 18 2010

...STORMY WEATHER PATTERN BEGINS TODAY AND CONTINUES THROUGH THE
WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL DEVELOP ACROSS THE MOUNTAINS TODAY WITH SCATTERED
RAIN AND SNOW SHOWERS IN THE VALLEYS. TRAVEL CONDITIONS WILL
DETERIORATE ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS TONIGHT AS SNOW
INCREASES. HEAVY SNOW IS EXPECTED AFTER MIDNIGHT IN THE ABAJO...LA
SAL...SAN JUAN MOUNTAINS AND FROM CORTEZ TO PAGOSA SPRINGS. AREAS OF
BLOWING SNOW ARE LIKELY OVER MOUNTAIN PASSES LATE TONIGHT.

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR PORTIONS OF
SOUTHWEST COLORADO AND EASTERN UTAH. GO TO WWW.WEATHER.GOV/GJT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SNOW WILL CONTINUE TUESDAY BEFORE DECEASING TUESDAY
NIGHT. BUT...A SERIES OF PACIFIC STORMS WILL CONTINUE TO BRING
OCCASIONAL PRECIPITATION TO THE AREA THROUGH FRIDAY. SNOW SHOULD
FALL IN THE MOUNTAINS EACH DAY RESULTING FOR POOR TRAVEL CONDITIONS
OVER THE PASSES. THE HEAVIEST SNOWFALL SHOULD OCCUR ACROSS THE
SOUTHERN COLORADO AND UTAH MOUNTAINS.

THE VALLEYS WILL SEE PERIODS OF SNOW THROUGH THE WEEK. PRECIPITATION
WILL LESSEN DURING BRIEF PERIODS BETWEEN EACH SYSTEM...AND
GRADUALLY DIMINISH SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Basin

When
January 18, 9:00 AM MST to January 19, 4:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of about 2 to 4 inches fell over the area. Some locally higher amounts were reported, including 10 inches in Ballard.

Winter Storm, La Sal & Abajo Mountains

When
January 18, 1:00 PM MST to January 19, 8:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall of around 12 inches occurred over the Abajo mountains with 5 to 10 inches over the La Sal mountains. Wind gusts up to 40 mph produced blowing and drifting snow.

Winter Storm, Southeast Utah

When
January 18, 3:00 PM MST to January 19, 8:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Heavy snowfall of 6 to 9 inches occurred across mainly northern sections of the area.

Winter Weather, Canyonlands / Natural Bridges

When
January 18, 3:00 PM MST to January 19, 8:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred over the area with locally higher amounts reported, including 13 inches at Natural Bridges National Monument.

Winter Weather, Tavaputs Plateau

When
January 18, 5:00 PM MST to January 19, 6:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of around 5 inches fell across the area. Wind gusts up to 35 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209791, 209788, 209789, 209792, 209790.